Maryland, 2013Flash Flood in Maryland, September 11, 2013
September 11, 2013 · NWS LWX · 1 event in 1 county or zone
Hot and humid conditions led to an unstable environment as high pressure departed the region. Further north and west, across Western Maryland showers and thunderstorms formed due to terrain circulations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions led to an unstable environment as high pressure departed the region. Further north and west, across Western Maryland showers and thunderstorms formed due to terrain circulations. A saturated environment led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 11, 4:51 PM EST, 57 minutes earlier.
Area forecast discussion, Sep 11, 4:51 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT WED SEP 11 2013
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE MID-ATLANTIC COAST THROUGH
THURSDAY. A COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY
AFTERNOON AND EVENING. CANADIAN HIGH PRESSURE WILL BUILD INTO THE
AREA LATE IN THE WEEK AND INTO THE WEEKEND.
&&
.NEAR TERM /TONIGHT/...
"CLOSE BUT NO CIGAR..." TDA WAS VERY WARM BUT NOT A RECORD
BREAKER. THE DAILY RECORD FOR ALL 3 MAJOR AIRPORTS OCCURRED IN 1983:
TODAY'S HIGH DAILY RECORD HIGH 2013 HIGHEST TEMP
DCA 94 98 97
BWI 95 100 97
IAD 94 99 96
DMH 98
UPPER-LEVEL HIGH PRESSURE WILL GRADUALLY SHIFT OFFSHORE THROUGH
TONIGHT. A SOUTHERLY FLOW WILL CONTINUE AROUND SURFACE HIGH
PRESSURE OVER THE ATLANTIC.
THE HEAT AND HUMIDITY HAS LED TO AN UNSTABLE AIRMASS. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING ACROSS NORTHERN MARYLAND AND FOR LOCATIONS NEAR AND
WEST OF THE BLUE RIDGE MOUNTAINS. SHEAR PROFILES ARE WEAK...BUT
THERE IS ENOUGH INSTABILITY FOR THE THREAT OF GUSTY WINDS AND HAIL
ALONG WITH LOCALLY HEAVY RAINFALL IN ANY THUNDERSTORMS THAT DO
DEVELOP.
LEFTOVER THUNDERSTORMS WILL DISSIPATE THIS EVENING. MORE WARM AND
HUMID CONDITIONS ARE EXPECTED OVERNIGHT ALONG WITH AREAS OF FOG.
MIN TEMPS WILL RANGE FROM THE 60S IN THE POTOMAC HIGHLANDS TO THE
MID AND UPPR 70S IN DOWNTOWN WASHINGTON AND BALTIMORE.
&&
.SHORT TERM /THURSDAY/...
AN UPPER-LEVEL TROUGH WILL CONTINUE TO DIVE SOUTHEAST FROM THE
GREAT LAKES INTO UPSTATE NEW YORK AND PENNSYLVANIA THURSDAY
THROUGH THURSDAY NIGHT. THIS WILL CAUSE 500MB HEIGHTS TO CONTINUE
FALLING. A COLD FRONT ASSOCIATED WITH THE TROUGH WILL APPROACH
FROM THE OHIO VALLEY THURSDAY MORNING BEFORE PASSING THROUGH OUR
AREA THURSDAY AFTERNOON AND EVENING.
A SOUTHWEST FLOW AHEAD OF THE BOUNDARY WILL CAUSE HOT AND HUMID
CONDITIONS AGAIN THURSDAY...BUT IT WILL NOT BE QUITE AS HOT AS
WEDNESDAY DUE TO A LITTLE MORE CLOUD COVER. THE COLD FRONT ALONG
WITH A SURFACE TROUGH WELL AHEAD OF THE BOUNDARY WILL BE THE
PRIMARY LIFTING MECHANISMS FOR CONVECTION THURSDAY AFTERNOON AND
EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE NEAR AND WEST
OF THE I-95 CORRIDOR THURSDAY AFTERNOON AND THEN EAST OF I-95
THURSDAY EVENING. SHEAR PROFILES WILL STRENGTHEN A BIT...BUT WILL
STILL BE RELATIVELY WEAK. HOWEVER...THERE SHOULD BE ENOUGH
INSTABILITY FOR THE THREAT OF GUSTY WINDS AND HAIL IN ANY
THUNDERSTORMS THAT DEVELOP.
DRIER AND NOTICEABLY MORE COMFORTABLE CONDITIONS ARE EXPECTED
BEHIND THE FRONT THURSDAY NIGHT AS NORTHWEST WINDS USHER AIR IN
FROM CANADA. MIN TEMPS THURSDAY NIGHT WILL RANGE FROM NEAR 50 IN
THE ALLEGHENY HIGHLANDS TO THE MID AND UPPER 60S IN WASHINGTON AND
BALTIMORE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COLD ADVECTION CONTINUES DURING THE DAY FRIDAY. A NOTICEABLY COOLER
AND LESS HUMID AIR MASS /SOME MAY SAY AUTUMN-LIKE/ WILL BE FELT
ACROSS THE MID-ATLANTIC STATES. EVEN IN THE WAKE OF THE
FROPA...THERE WILL LIKELY CONTINUE TO BE SOME CLOUD COVER FRIDAY
PARTICULARLY IN THE AFTERNOON DUE TO A VORT MAX ROUNDING THE BASE OF
THE UPPER TROUGH AND A POCKET OF COOL AIR ALOFT. CAN/T RULE OUT A
FEW SPRINKLES OR LIGHT SHOWERS EITHER ESPECIALLY OVER THE WESTERN
SLOPES WHERE A NORTHWEST WIND MAY PROVIDE A LITTLE EXTRA LIFT.
UPPER TROUGH LIFTS NORTHEAST FRIDAY NIGHT INTO SATURDAY...WITH A
REINFORCING SHOT OF DRIER AIR PUSHING INTO THE AREA AS CANADIAN HIGH
PRESSURE BUILDS IN. SUNSHINE WILL RETURN ON SATURDAY BUT MAXIMA MAY
ONLY RISE NEAR 70...COOLER OVER THE HIGHER ELEVATIONS.
SATURDAY NIGHT WILL LIKELY BE THE COOLEST NIGHT OF THE STRETCH WITH
CALM WINDS...CLEAR SKIES AND HIGH PRESSURE CENTERED OVERHEAD. HIGH
PRESSURE MOVES OFFSHORE ON SUNDAY WITH A RETURN FLOW DEVELOPING
WHICH WILL START TO MODERATE TEMPERATURES.
GFS SHOWS A WEAK COLD FRONT DROPPING THROUGH ON MONDAY /ECMWF SHOWS
THIS TOO BUT IS FASTER/. GFS ALSO SHOWS SOME QPF...BUT GIVEN WEAK
CONVERGENCE AND RELATIVE LACK OF MOISTURE HAVE LEANED TOWARD A DRY
FORECAST ATTM. ANOTHER AREA OF HIGH PRESSURE IS FORECAST TO BUILD IN
BEHIND THE FRONT FOR TUESDAY/WEDNESDAY.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. A COUPLE
THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY NEAR KMRB AND
KCHO. PATCHY FOG IS EXPECTED LATE TONIGHT WITH MVFR/IFR VSBYS
POSSIBLE. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AFTERNOON.
A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
BOUNDARY. ANY THUNDERSTORMS THAT DO DEVELOP THIS
AFTERNOON/EVENING...OR AGAIN THURSDAY AFTERNOON/EVENING MAY
CONTAIN GUSTY WINDS...LOCALLY HEAVY RAINFALL AND HAIL.
COLD FRONT MOVES EAST OF THE AREA BY THURSDAY EVENING...PUTTING AN
END TO ANY CONVECTION. WIND SHIFT TO THE NORTHWEST OCCURS BEHIND THE
FRONT...AND MAY GUST 20 TO 25 KT FRIDAY. HIGH PRESSURE BUILDS IN
OVER THE WEEKEND FOR NO SIGNIFICANT WEATHER...THEN A WEAK COLD FRONT
IS EXPECTED TO MOVE THROUGH ON MONDAY.
&&
.MARINE...
HIGH PRESSURE WILL REMAIN OFF THE COAST THROUGH THURSDAY. A
SOUTHERLY FLOW IS EXPECTED DURING THIS TIME. WIND GUSTS WILL BE
CLOSE TO SCA CRITERIA. HAVE NOT ISSUED AN SCA AT THIS TIME DUE TO
THE RELATIVELY COOLER WATERS. A COLD FRONT WILL APPROACH THE
WATERS THURSDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AHEAD OF
THE BOUNDARY THURSDAY AFTERNOON INTO THURSDAY EVENING. ANY
THUNDERSTORMS THAT DO DEVELOP MAY CONTAIN GUSTY WINDS.
COLD FRONT CLEARS THE BAY THURSDAY EVENING...WITH ANY LINGERING
CONVECTION COMING TO AN END. WIND SHIFT TO THE NORTHWEST OCCURS
OVERNIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THURSDAY NIGHT. MORE
SCA CONDITIONS ARE THEN EXPECTED OVER THE WATERS FRIDAY DUE TO
COLD ADVECTION IN NORTHWEST FLOW AND THEN WITH A NORTHERLY SURGE
DOWN THE BAY FRIDAY NIGHT. HIGH PRESSURE BUILDS IN OVER THE
WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THURSDAY TO 6 AM EDT FRIDAY FOR
ANZ530>534-537>543.
&&
UPDATE...WOODY!
PRVS...BJL/BPPHazardous weather outlook, Sep 11, 3:52 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT WED SEP 11 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
452 PM EDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL THURSDAY AFTERNOON AND EVENING.
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED OVER THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY FRIDAY AND FRIDAY
NIGHT...AND ALSO MAY BE NECESSARY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
452 PM EDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL THURSDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Allegany
- When
- September 11, 5:48 PM EST to 7:48 PM EST
- Where
- Allegany County, 1 mi W of Zihiman to 1.2 mi W of Zihiman
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.671, -78.939
There were water rescues ongoing on highway 40 near Shaw Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478006.